Case Report

Journal of Gastroenterology

, Volume 31, Issue 4, pp 582-584

Ischemic colitis during interferon-alpha treatment for chronic active hepatitis C

  • Hisashi TadaAffiliated withDivision of Gastroenterology, Internal Medicine, Hoshigaoka Koseinenkin Hospital
  • , Shoichi SaitohAffiliated withDivision of Gastroenterology, Internal Medicine, Hoshigaoka Koseinenkin Hospital
  • , Yoshihiro NakagawaAffiliated withDivision of Gastroenterology, Internal Medicine, Hoshigaoka Koseinenkin Hospital
  • , Hirofumi HiranaAffiliated withDivision of Gastroenterology, Internal Medicine, Hoshigaoka Koseinenkin Hospital
  • , Michio MorimotoAffiliated withDivision of Gastroenterology, Internal Medicine, Hoshigaoka Koseinenkin Hospital
  • , Toshihide ShimaAffiliated withDivision of Gastroenterology, Internal Medicine, Hoshigaoka Koseinenkin Hospital
  • , Kazuhiko ShimamotoAffiliated withDivision of Gastroenterology, Internal Medicine, Hoshigaoka Koseinenkin Hospital
  • , Takeshi OkanoueAffiliated withDepartment of Internal Medicine, Kyoto Prefectural University of Medicine
  • , Kei KashimaAffiliated withDepartment of Internal Medicine, Kyoto Prefectural University of Medicine

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Between 1991 and 1994, at Hoshigaoka Koseinenkin Hospital, we treated 280 patients with chronic hepatitis C with interferon (IFN), and ischemic colitis occurred in two patients (0.7%) during the treatment. Melena appeared in case 1 in the 2nd month after the initiation of IFN-alpha treatment, and in case 2 in the 6th month. In both patients, longitudinal ulcerations in the descending colon were revealed by urgent colonoscopy, and these resolved within 2 weeks after discontinuation of the IFN treatment. It appears that ischemic colitis was associated with the IFN treatment, suggesting that attention should be paid to this possible complication.

Key words

interferon chronic hepatitis C side effect ischemic colitis